Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 102, NWS Flagstaff, AZ

August 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2018, 11:05 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 11:05 AM MST (18:05 UTC)
Expired
Aug 21, 2018, 2:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 151 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WGUS55 KFGZ 211805
FFWFGZ
AZC005-212100-
/O.NEW.KFGZ.FF.W.0102.180821T1805Z-180821T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1105 AM MST TUE AUG 21 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 200 PM MST

* At 1102 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, west of Highway 89 from Gray 
  Mountain to The Gap. Up to one and a half inches of rain has 
  already fallen in a 30 minute period. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Washes and streams west of Highway 89 from Gray Mountain to The 
  Gap, otherwise flooding is expected to remain over rural areas. 

This includes the following streams and drainages...Jackrabbit
Wash...Fivemile Wash...Little Colorado River...Cedar Wash...Mays
Wash...Needmore Wash...Tappan Wash...Lee Canyon...Moenkopi Wash...
Burro Canyon Wash...Campbell Francis Wash...Lava Wash and Hamblin
Wash.

This includes the following highways...
 State Route 64 between mile markers 278 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3606 11142 3565 11144 3563 11173 3611 11168

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:58 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 21, 9:58 AM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
958 AM MST Tue Aug 21 2018

.SYNOPSIS...A significant moisture increase today will bring
greater thunderstorm coverage to northern Arizona. Good chances
for afternoon and evening thunderstorms are expected each day
through at least Friday.

&&

.UPDATE...
First of multiple expected updates today as storms continue to
move north producing localized heavy rain and gusty winds. Main
threat to the area will be flash flooding of prone locations this
morning, with additional storms this afternoon capable of severe
weather and additional flash flood threats.

&&

.PREV DISCUSSION /433 AM MST/... A notable increase in moisture is
pushing northward across Arizona this morning. A few thunderstorms
are likely even before sunrise, with more widespread coverage by
this afternoon. Some models are indicating enhanced potential for
very heavy rain across north- central AZ today, and Flash Flood
Watch has been issued for these areas.

Monsoonal flow will persist for the next several days with daily
rounds of thunderstorms anticipated. Extended range models
indicate a possible change to a drying westerly flow by early
next week. Will continue to monitor this potential shift in the
coming days.

&&

.AVIATION...For the 18z package...Shower and thunderstorm
activity will increase along and north of the Mogollon Rim over the
next few hours. Activity will be most numerous north of I-40 for the
afternoon hours. Additional shower and thunderstorm development will
occur along and south of the Mogollon Rim later this afternoon and
move north through the evening. Gusty winds and heavy rainfall will
be the primary threats. MVFR and IFR conditions possible with the
strongest storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will be on the increase
today and Wednesday. Look for scattered showers and thunderstorms
both days generally most numerous during the daytime into the early
evening hours. Cooler today by 5 to 10 degrees.

.Thursday through Saturday...Monsoon moisture will persist across
northern Arizona with a good chance of showers and thunderstorms
each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007.

&&

PUBLIC...Suk/McCollum
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 8:37 AM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
837 AM MST TUE AUG 21 2018

AZZ008-012-015-016-037-038-211615-
Little Colorado River Valley in Coconino County-Yavapai County
Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
837 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 915 AM MST...

At 833 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Munds Park to the east
side of Prescott Valley. Movement was northwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.
Torrential rainfall and frequent lightning are also expected.

Locations impacted include...
Flagstaff, Sedona, Prescott Valley, Prescott, Clarkdale,
Dewey-Humboldt, Angell, Dairy Springs Campground, Cherry, Stoneman
Lake, Cosnino, Bridgeport, Munds Park, Junipine Resort, Garland's
Oak Creek Lodge, Williamson Valley, Mountainaire and Paulden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3525 11133 3489 11284 3450 11239 3482 11104
TIME...MOT...LOC 1533Z 143DEG 24KT 3485 11117 3457 11234

JJ
Special weather statement, Aug 21, 9:16 AM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
916 AM MST TUE AUG 21 2018

AZZ012-015-211700-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
916 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1000 AM
MST...

At 914 AM MST, Doppler radar was tracking a strong thunderstorm near
Winona, or 11 miles northeast of Flagstaff, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Most of the hail is expected to remain east of Doney
Park.

Locations impacted include...
Angell, Walnut Canyon National Monument, Sunset Crater Volcano
National Monument, Timberline, Hutchison Acres, Cosnino, Winona,
Doney Park, Wupatki Trails, Fernwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 11126 3516 11152 3548 11162 3551 11130
TIME...MOT...LOC 1614Z 170DEG 21KT 3526 11143

JJ
Special weather statement, Aug 21, 9:59 AM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
959 AM MST TUE AUG 21 2018

AZZ014-211745-
Little Colorado River Valley in Apache County-
959 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY NEAR SAINT JOHNS
UNTIL 1045 AM MST...

At 958 AM MST, Doppler radar was tracking a strong thunderstorm near
Lyman Lake State Park, or 14 miles north of Springerville, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Johns, Lyman Lake State Park and Lyman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 10921 3427 10942 3456 10943 3457 10919
TIME...MOT...LOC 1658Z 180DEG 18KT 3435 10932

JJ
Special weather statement, Aug 21, 10:12 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1012 AM MST TUE AUG 21 2018

AZZ006-007-012-211800-
Little Colorado River Valley in Coconino County-Coconino
Plateau-Grand Canyon Country-
1012 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR GRAY
MOUNTAIN AND CAMERON UNTIL 1100 AM MST...

At 1010 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gray Mountain, or 26 miles southeast of Desert
View at Grand Canyon, moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gray Mountain and Cameron. Highway 89 through Gray Mountain and
Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 11146 3560 11171 3604 11178 3604 11136
TIME...MOT...LOC 1710Z 180DEG 18KT 3570 11159

JJ
Special weather statement, Aug 21, 10:44 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1044 AM MST TUE AUG 21 2018

AZZ009>011-039-211830-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1044 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APACHE AND NAVAJO
COUNTIES UNTIL 1130 AM MST...

At 1042 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cow Springs to near Del Muerto. Movement
was northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Round Rock, Rock Point, Del Muerto, Cove Chapter House,
Kayenta, Blue Gap Chapter House, Forest Lake Chapter House, Navajo
National Monument, Tsegi, Chilchinbito, Totacon, Red Rock, Canyon De
Chelly National Monument, Shonto, Many Farms Lake, Many Farms,
Lukachukai and Dennehotso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 10941 3622 11074 3696 11058 3683 10904
      3663 10904
TIME...MOT...LOC 1742Z 204DEG 40KT 3637 11074 3626 10943

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:08 PM MSTSpecial Weather StatementFGZNavajo37 min
Aug 20, 6:46 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Aug 21, 3:22 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo18 hr
Aug 21, 8:37 AM MSTSpecial Weather StatementFGZ38 min
Aug 21, 8:58 AM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 21, 9:16 AM MSTSpecial Weather StatementFGZ44 min
Aug 21, 9:59 AM MSTSpecial Weather StatementFGZ46 min
Aug 21, 10:12 AM MSTSpecial Weather StatementFGZCoconino48 min
Aug 21, 10:44 AM MSTSpecial Weather StatementFGZ46 min
Aug 21, 11:13 AM MSTSevere Thunderstorm WarningFGZCoconino35 min
Aug 21, 11:40 AM MSTFlash Flood WarningFGZCoconino110 min
Aug 21, 11:46 AM MSTSpecial Weather StatementFGZ29 min
Aug 21, 12:00 PM MSTSevere Thunderstorm WarningFGZApache30 min
Aug 21, 12:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 21, 2:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 21, 4:20 PM MSTSpecial Weather StatementFGZCoconino40 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.